Drug-induced cholestasis
St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

Drug-induced cholestasis

Definition

Drug-induced cholestasis is a slowing of the flow of bile from the liver that results from medication use.

Alternative Names

Cholestasis - drug-induced

Causes

Bile is produced in the liver, moved via the bile duct to the gallbladder, and released into the gut through the biliary tract. It helps the body digest fats.

Certain drugs can slow or stop the flow of bile from the liver to the gallbladder and gut, which may damage the liver.

Many drugs can cause cholestasis, including:

  • Ampicillin and other penicillin-based antibiotics
  • Anabolic steroids
  • Chlorpromazine
  • Cimetidine
  • Erythromycin estolate
  • Estradiol
  • Gold salts
  • Imipramine
  • Nitrofurantoin
  • Oral contraceptives
  • Prochlorperazine
  • Sulindac
  • Terbinafine
  • Tolbutamide

Symptoms

  • Fever or rash from the drug
  • Itching
  • Nausea
  • Pain in the upper right part of the abdomen
  • Very dark urine
  • Very pale stools
  • Vomiting
  • Yellow skin or eyes (jaundice)

Exams and Tests

Treatment

If a medication is causing the cholestasis, the doctor will probably tell you to stop taking the drug and will prescribe an alternative, if possible. Do NOT stop taking medications on your own without talking to your doctor. There is no medicine to reverse drug-induced cholestasis.

Cholestyramine (or colestipol) may reduce the itching.

Vitamin replacement therapy restores vitamins A, K, and D, which are lost in fatty stools. A calcium supplement should be added to prevent or treat soft, weakened bones (osteomalacia).

Outlook (Prognosis)

Most patients recover, but severe cases may lead to liver failure. Drug-induced cholestasis usually reverses after you stop taking the medication or drug. However, it may take many months for cholestasis to get better.

Possible Complications

  • Diarrhea
  • Poor absorption of fat and fat-soluble vitamins
  • Severe itching

When to Contact a Medical Professional

Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.

References

Afdhal NH. Diseases of the gall bladder and bile ducts. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 159.


Review Date: 5/4/2010
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 


Back  |  Top
About Us
Contact Us
History
Mission
Locations & Directions
Quality Reports
Annual Reports
Honors & Awards
Community Health Needs
Assessment

Newsroom
Services
Brain & Spine
Cancer
Heart
Maternity
Orthopedics
Pulmonary
Sleep Medicine
Urgent Care
Women's Services
All Services
Patients & Visitors
Locations & Directions
Find a Physician
Tour St. Luke's
Patient & Visitor Information
Contact Us
Payment Options
Financial Assistance
Send a Card
Mammogram Appointments
Health Tools
My Personal Health
mystlukes
Spirit of Women
Health Information & Tools
Clinical Trials
Health Risk Assessments
Employer Programs -
Passport to Wellness

Classes & Events
Classes & Events
Spirit of Women
Donate & Volunteer
Giving Opportunities
Volunteer
Physicians & Employees
For Physicians
Remote Access
Medical Residency Information
Pharmacy Residency Information
Physician CPOE Training
Careers
Careers
St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile